Article Text

PDF
Unstable angina following anaphylaxis
  1. R Ameratunga1,
  2. M Webster2,
  3. H Patel3
  1. 1
    Department of Clinical Immunology, Auckland City Hospital, Grafton, Auckland, New Zealand
  2. 2
    Department of Cardiology, Auckland City Hospital, Grafton, Auckland, New Zealand
  3. 3
    Department of Cardiology, North Shore Hospital, Takapuna, North Shore City, New Zealand
  1. Associate Professor R Ameratunga, Department of Clinical Immunology, Auckland City Hospital, Park Road, Grafton, Auckland 1001, New Zealand; rohana{at}adhb.govt.nz

Abstract

A 55-year-old woman developed unstable angina following an episode of severe anaphylaxis which was treated with 0.5 mg intramuscular epinephrine (adrenaline). The exact cause of her ongoing unstable angina was uncertain but may have reflected either vasospasm superimposed upon an area of atherosclerotic coronary disease, or vasospasm induced plaque rupture. Four weeks later, she had a second episode of anaphylaxis, and suffered a cardiac arrest after receiving a bolus of intravenous epinephrine. This case illustrates the importance of careful assessment of patients after anaphylaxis, both to prevent recurrence and to treat complications from the episode. It highlights the dangers of intravenous epinephrine in treating anaphylaxis outside anaesthetic and intensively monitored settings.

  • accident and emergency medicine
  • immunology
  • ischaemic heart disease
  • anaphylaxis
  • salicylates
  • sulfites
  • unstable angina

Statistics from Altmetric.com

Footnotes

  • Competing interests: None declared.

  • Patient consent: Obtained

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.